Indiana, 2005

Hail and Damaging Winds in Indiana, June 30, 2005

June 30, 2005 · NWS IWX · 10 events in 7 counties and zones

6 hail, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$15,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 30, 4:00 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 30, 4:00 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST THU JUN 30 2005

.UPDATE...
MAINLY FOR ADDING THE SEVERE THUNDERSTORM WATCH AND MODIFIED
EVENING WORDING ACCORDINGLY.
&&

.SHORT TERM...
TONIGHT AND FRIDAY.

THERE IS A FCST QUANDARY THIS AFTN AS VISIBLE SATELLITE IMAGERY ONLY
SHOWING SOME CUMULUS CLOUDS POPPING FROM FAR SWRN MICHIGAN
...SOUTHWARD INTO NRN INDIANA.  SFC ANALYSIS AND RUC40 DEPICT A
PREFRONTAL TROF IN THIS SAME LOCATION.  THE PROBLEM IS THAT THERE
STILL REMAINS A WEAK CAP IN PLACE BASED ON RUC SOUNDINGS.  THE
QUESTION OF THE AFTN IS:  WILL THERE BE ENOUGH LOW LVL CONVERGENCE
ASSOCD WITH THE PREFRONTAL TROF TO KICK OFF SHOWERS AND
THUNDERSTORMS?  AT THIS POINT...BELIEVE THERE SHOULD BE ENOUGH FOR
SOME SHOWER/THUNDERSTORM ACTIVITY.  BASED ON THE THETA E RIDGE
AXIS...SEVERE THREAT REMAINS SE OF A LINE FROM SOUTH CENTRAL
MICHIGAN (NEAR CENTREVILLE) TO LOGANSPORT.  WILL TAILOR POPS FROM 30
PERCENT FAR WEST (NO SEVERE MENTION) TO 50 EAST (SEVERE MENTION FOR
DAMAGING WINDS/HAIL) DURING THE EVENING HOURS.  OTHERWISE...AS NIGHT
TIME FALLS...SBCAPES SHOULD DROP OFF...AND THREAT FOR SVR WX WILL
DIMINISH.  A COLD FRONT WAS LOCATED FROM ERN WISCONSIN INTO WRN
ILLINOIS THIS AFTN.  THIS FRONT IS FCST TO PASS SOUTH BEND AROUND
MIDNIGHT EST AND FORT WAYNE AROUND 3 AM EST.  WITH UPR SUPPORT
LAGGING WELL BEHIND FRONT...AM NOT EXPECTING MUCH ACTIVITY WITH ITS
PASSAGE.  ONCE FRONT PASSES...SKIES WILL BECOME MOSTLY CLEAR AS A
DRY SLOT IS EXPECTED BEHIND THE FRONT.

FOR FRIDAY...AFOREMENTIONED COLD FRONT WILL MOVE EAST OF THE CWFA.
CAA BEHIND THE FRONT WILL COOL TEMPS INTO THE UPPER 70S TO LOWER 80S
FOR HIGHS.  SOME DIURNAL CUMULUS CLOUDS ARE EXPECTED...WITH THE
GREATEST COVERAGE OVER THE NE CWFA WHERE 850 TEMPS ARE THE COOLEST
(PROVIDING FOR THE BEST LOW LVL LAPSE RATES).
&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...DRY WEATHER AT THE BEGINNING OF THIS
PERIOD WILL GIVE WAY TO SLIGHT CHANCES OF SHOWERS AND TSTMS AND A
RETURN TO WARMER AND MORE HUMID CONDITIONS. MODELS IN GOOD AGREEMENT
WITH EACH OTHER AND PREVIOUS RUNS, SO DONT INTEND TO MAKE MANY
CHANGES, ALTHOUGH TIMING WILL BE A LITTLE TRICKY FOR LATER PERIODS
IN THE FORECAST.

TEMPERATURES WILL INCREASE FROM HIGHS IN THE 70S AND LOWS IN THE 50S
OVER THE WEEKEND TO HIGHS IN THE 80S AND LOWS IN THE 60S FOR THE
REST OF THE WEEK.
&&

.AVIATION...
SFC ANALYSIS AT 17Z DEPICTED A PREFRONTAL TROF AXIS NEAR THE
ILLINOIS/INDIANA BORDER.  MEANWHILE...A COLD FRONT WAS LOCATED FROM
SERN WISCONSIN...SWWD INTO NW ILLINOIS...SRN IOWA...THEN INTO CNTRL
KANSAS.

THE COLD FRONT WAS ASSOCD WITH A COOL UPR LVL LOW PRES SYSTEM OVER
WRN ONTARIO/WRN GREAT LAKES REGION.  FOR THIS AFTN...IT APPEARS
CONVECTION WILL BE ASSOCD WITH THE PREFRONTAL TROF AXIS.  WITH
DEWPOINTS FCST TO CLIMB INTO THE LOWER 70S AND TEMPS INTO THE LOWER
90S AHEAD OF THIS AXIS...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
ERUPT NEAR KSBN BY 21Z...PROPAGATING EASTWARD AND REACHING KFWA BY
23Z.  ONCE PREFRONTAL TROF MOVES THROUGH...AM NOT EXPECTING MUCH
WITH THE FRONT ITSELF.  ONCE COLD FRONT PASSES THROUGH TAF SITES
OVERNIGHT...SKIES SHOULD BECOME GENERALLY CLEAR AS REGION WILL BE IN
A DRY SLOT BEHIND THE COLD FRONT.  WITH CAA AND DAY TIME HEATING ON
FRIDAY...SOME FAIR WX CUMULUS CLOUDS WILL DEVELOP ACRS THE FCST
AREA.  WEST TO NORTHWEST WINDS WILL BE GUSTY DUE TO DAY TIME
HEATING...WHICH WILL RESULT IN BOUNDARY LAYER MIXING.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...SEVERE THUNDERSTORM WATCH TIL 10 PM EST TODAY FOR INZ004...
      INZ005...INZ006...INZ007...INZ008...INZ009...INZ012...
      INZ013...INZ014...INZ015...INZ016...INZ017...INZ018...
      INZ020...INZ022...INZ023...INZ024...INZ025...INZ026...
      INZ027...INZ032...INZ033...INZ034.
.MI...SEVERE THUNDERSTORM WATCH TIL 11 PM EDT TODAY FOR MIZ078...
      MIZ079...MIZ080...MIZ081.
.OH...SEVERE THUNDERSTORM WATCH TIL 11 PM EDT FOR OHZ001...
      OHZ002...OHZ004...OHZ005...OHZ015...OHZ016...OHZ024...OHZ025.
.LK MI...NONE.
&&
Hazardous weather outlook, Jun 30, 5:04 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 PM EST THU JUN 30 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
504 PM EST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY RAPIDLY LATE
THIS AFTERNOON NEAR AND EAST OF A CASSOPOLIS TO LOGANSPORT LINE WITH
WIDESPREAD DAMAGING WINDS IN EXCESS OF 70 MPH THE PRIMARY THREAT
THROUGH THIS EVENING EAST OF THIS LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING...AS
WELL AS ON WEDNESDAY. IT REMAINS TO EARLY TO DETERMINE THE RISK FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-011000-
504 AM EST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS WILL INCREASE THE RISK FOR RIP
CURRENTS ON FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS
WELL AS ON WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

In the hours before

Local storm report, Jun 30, 5:19 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             COLON                   41.96N 85.32W
06/30/2005  1.00 INCH        ST. JOSEPH         MI   LAW ENFORCEMENT

0458 PM     TSTM WND DMG     STURGIS                 41.80N 85.42W
06/30/2005                   ST. JOSEPH         MI   LAW ENFORCEMENT

            TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE. THE MOST
            WIDESPREAD DAMAGE REPORTS WERE REPORTED OVER THE
            SOUTHEASTERN HALF OF THE COUNTY.

&&

WAMSLEY
Local storm report, Jun 30, 5:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     BRONSON                 41.87N 85.19W
06/30/2005                   BRANCH             MI   LAW ENFORCEMENT

            TREES REPORTED KNOCKED DOWN FROM BRONSON TO COLDWATER.

&&

WAMSLEY
Local storm report, Jun 30, 5:47 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             COLDWATER               41.94N 85.00W
06/30/2005  0.88 INCH        BRANCH             MI   EMERGENCY MNGR

&&

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Miami

When
June 30, 5:48 PM EST
Where
Miami County, Converse
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -85.867

Lightning, Miami

When
June 30, 5:48 PM EST
Where
Miami County, Converse
Reported by
NEWSPAPER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

A gentleman riding a mo-ped was seeking shelter from the wind and rain when lightning struck the area he was standing. He was taken to the hospital, but his exact injuries and the cause were not available.

Thunderstorm Wind, Wabash

When
June 30, 5:51 PM EST
Where
Wabash County, 2 mi NW of La Fontaine
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -85.750

Large tree reported blown down.

Hail, Huntington

When
June 30, 5:57 PM EST to 5:59 PM EST
Where
Huntington County, 3 mi S of Huntington
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -85.483

Hail ranging from penny to quarter size was reported just south of Huntington.

Hail, Grant

When
June 30, 6:12 PM EST
Where
Grant County, Marion
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.550, -85.583

Hail ranging from nickel to golf ball size was reported in the city.

Hail, Allen

When
June 30, 6:30 PM EST
Where
Allen County, Yoder
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -85.167

Hail, Allen

When
June 30, 6:35 PM EST
Where
Allen County, Ft Wayne Baer Arpt
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.983, -85.183

Reported by on-duty weather observer at the airport.

Thunderstorm Wind, Blackford

When
June 30, 6:37 PM EST to 6:53 PM EST
Where
Blackford County, 8 mi N of Hartford City
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -85.367

A one foot diameter tree limb and as a billboard were blown down north of Hartford City. Trees were reported down south through southwest of Montpelier.

Thunderstorm Wind, Allen

When
June 30, 7:00 PM EST to 7:15 PM EST
Where
Allen County, 4 mi NE of New Haven
Measured
55 kt (63 mph) estimated gust
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -84.967

Numerous trees were blown down from northeast of New Haven to the Woodburn area. Reports of corn fields being flattened just north of Woodburn were also received.

Hail, Jay

When
June 30, 7:11 PM EST
Where
Jay County, Portland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -84.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456983, 5456987, 5456984, 5456985, 5456986, 5456988, 5456989, 5456991, 5456990, 5456992.